Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 135, NWS Lincoln, IL

September 21, 2016Marshall County, Stark County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 21, 2016, 1:16 PM CDT for Marshall County, Stark County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2016, 1:16 PM CDT (18:16 UTC)
Expired
Sep 21, 2016, 1:45 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Stark County, IL

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3354 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

423 
WUUS53 KILX 211816
SVRILX
ILC123-175-211845-
/O.NEW.KILX.SV.W.0135.160921T1816Z-160921T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
116 PM CDT WED SEP 21 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN STARK COUNTY IN NORTH CENTRAL ILLINOIS...
  WESTERN MARSHALL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 145 PM CDT

* AT 116 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  CASTLETON...OR 14 MILES NORTHWEST OF LACON...MOVING SOUTHEAST AT
  30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LACON...SPARLAND...CAMP GROVE...CASTLETON...
  HOPEWELL AND LAWN RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LINCOLN.

&&

LAT...LON 4118 8964 4115 8964 4115 8950 4097 8935
      4097 8973 4110 8976
TIME...MOT...LOC 1816Z 321DEG 28KT 4111 8966 

HAIL...1.00IN
WIND...60MPH
 
$$

GEELHART
1 follow-up statement
361 
WWUS53 KILX 211841
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
141 PM CDT WED SEP 21 2016

ILC123-175-211851-
/O.EXP.KILX.SV.W.0135.000000T0000Z-160921T1845Z/
STARK-MARSHALL-
141 PM CDT WED SEP 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STARK AND WESTERN
MARSHALL COUNTIES WILL EXPIRE AT 145 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4118 8964 4115 8964 4115 8950 4097 8935
      4097 8973 4110 8976
TIME...MOT...LOC 1837Z 321DEG 28KT 4111 8966 

$$

GEELHART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 12:50 PM CDT, 26 minutes earlier.

Area forecast discussion, Sep 21, 12:50 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1250 PM CDT WED SEP 21 2016

.UPDATE...
Issued at 936 AM CDT Wed Sep 21 2016

Convective issues causing a challenging forecast for today.
Outflow boundary, from the earlier line of storms which passed
through Chicago, is currently approaching Galesburg, Peoria and
Bloomington from the northeast. This caused the line to weaken
rather quickly as it began to outrun the line. However, convection
from Wisconsin has now settled into far northern Illinois in an
west-east configuration in the border counties. HRRR has been
struggling to handle the storms over the last several hours, and
has this secondary line weakening as well before reaching us.
Forecast was updated earlier to add some 20-30% PoP's across the
far northern CWA for a few hours this morning, which appears
sufficient for now. Will monitor the secondary line for a couple
hours to see if any additional PoP's need to be added for midday
or afternoon.

Temperatures will also be a challenge as well, between the
outflows and the cirrus shield from the decaying MCS to our north.
Already up to 80 degrees across the far southwest CWA, which is
in line with the previous forecast. Have made some adjustments to
the hourly trends across the north to reflect the outflows and
increased cirrus, but the remainder of the forecast area still
expected to get to near 90.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 325 AM CDT Wed Sep 21 2016

The recent stretch of unseasonably warm weather will persist across
central and southeast Illinois today (and several more days
actually). These warm conditions will be supported by persistent
southerly low-level flow and the continued building locally of a
flat upper-level ridge. Based on yesterday's high temperatures and
minimal airmass change, boosted today's highs into the 90s areawide.
The airmass has become more humid over the past 24 hours and may
not heat quite as quickly today, suggesting going even warmer for
highs today would not be prudent.

Aside from the heat, only other concern of note this period is the
threat for showers/storms across the north. A storm complex is
currently chugging across the upper Midwest, and it has shown some
tendency to turn toward the right into the richer
moisture/instability. Some guidance suggests outflow from this
complex may fire off a few storms across our far northern counties
later today or this evening. At this point, think it will be a close
call, but favor keeping forecast dry with any activity staying just
north of the area. Convective trends will need to be monitored
closely today in any event.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 325 AM CDT Wed Sep 21 2016

Forecast remains unseasonably warm and dry for the rest of the week
in Central Illinois.  Temps in the mid to upper 80s through the
weekend.  With the persistent delaying of onset of precip with the
next system...think the guidance is actually going a little low on
the max temps this weekend and think the forecast will trend to near
90 in some locations for Fri/Sat.

Main issue with the forecast remains the trof that moves into the
west coast on late Thu/Fri.  The models have been modulating back
and forth btwn phasing the wave into the northerly synoptic stream
and producing a more cut off low over the SW, delaying the onset of
precip to the Midwest.  Latest GFS and ECMWF runs are more of a
hybrid, progressing a weakly phased wave across the Plains, and
almost stalling in the mid Miss River Valley for late in the
weekend/beginning of next week.  As a result, the pops start up Sun
night and continue through at least Tuesday at this point.  With the
models struggling with the pattern shift overall, pops are confined
to 20-30 percent for now.  After the system arrives Monday...temps
cool off considerably with the trof.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1250 PM CDT Wed Sep 21 2016

Main concern for this TAF set was at KPIA for this afternoon.
Line of thunderstorms over northern Illinois may edge as far south
as KPIA and have added some VCTS mention for this afternoon.
Outflow boundary dropping southward may potentially produce a
brief wind shift to the northeast as well toward 1830Z, but winds
would turn back southeast to south by mid afternoon. Otherwise,
VFR conditions expected to prevail in central Illinois through
Thursday morning.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

UPDATE...Geelhart
SHORT TERM...Bak
LONG TERM...HJS
AVIATION...Geelhart
Hazardous weather outlook, Sep 21, 11:23 AM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1123 AM CDT WED SEP 21 2016

ILZ027>031-221100-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
1123 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS AFTERNOON. WHILE
SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THE STORMS MAY
CONTAIN HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ036>038-040>055-061-221100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-LOGAN-MACON-MASON-
MCLEAN-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-SCHUYLER-SCOTT-
SHELBY-TAZEWELL-VERMILION-
1123 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA SUNDAY NIGHT INTO
TUESDAY...WITH THE BEST CHANCES FROM I-55 WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ056-057-062-063-066>068-071>073-221100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
1123 AM CDT WED SEP 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE ENVIRONMENTAL PROTECTION AGENCY INDICATES THAT POOR AIR
QUALITY WILL CONTINUE OVER EAST CENTRAL AND SOUTHEAST ILLINOIS
INTO THIS EVENING. PEOPLE WITH RESPIRATORY DISORDERS...AS WELL AS
CHILDREN AND OLDER ADULTS...SHOULD AVOID PROLONGED OUTDOOR
EXPOSURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

GEELHART

In the hours before

Special weather statement, Sep 21, 12:34 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1234 PM CDT WED SEP 21 2016

ILZ027>029-211900-
STARK-PEORIA-KNOX-
1234 PM CDT WED SEP 21 2016

...OUTFLOW BOUNDARY WILL PRODUCE GUSTY WINDS AND POSSIBLE
GUSTNADOES...

AT 1230 PM...A LINE OF THUNDERSTORMS WAS PUSHING SOUTHWARD TOWARD
KNOX AND STARK COUNTIES. AHEAD OF THIS LINE...A NARROW OUTFLOW
BOUNDARY WILL LIKELY PRODUCE WIND GUSTS OF 30 TO 40 MPH AS IT MOVES
SOUTHWARD. WHILE THIS BOUNDARY WAS MOVING THROUGH HENRY COUNTY... A
REPORTED GUSTNADO FLATTENED SOME CORN NEAR BISHOP HILL.

GUSTNADOES ARE CIRCULATIONS THAT DEVELOP ALONG A STRONG GUST
FRONT...PRODUCED BY A THUNDERSTORM OR CLUSTERS OF THUNDERSTORMS.
THESE CIRCULATIONS ARE OFTEN MISTAKEN FOR TORNADOES. HOWEVER...
UNLIKE TORNADOES...GUSTNADOES ARE NOT CONNECTED TO THE BASE OF THE
PARENT THUNDERSTORM. GUSTNADOES...PARTICULARLY DURING DRY GROUND
CONDITIONS...MAY PICK UP SIGNIFICANT AMOUNTS OF DUST AND DIRT...
MAKING THE CIRCULATION VISIBLE SEVERAL HUNDRED FEET ABOVE THE GROUND.

GUSTNADOES NORMALLY DO NOT PRODUCE DAMAGE. HOWEVER...THEY ARE OFTEN
INDICATIVE OF STRONG STRAIGHT LINE WINDS...ASSOCIATED WITH A
THUNDERSTORM GUST FRONT. OCCASIONALLY...THESE WINDS WILL HAVE THE
POTENTIAL TO PRODUCE DAMAGE...PROMPTING THE NATIONAL WEATHER SERVICE
TO ISSUE A SEVERE THUNDERSTORM OR HIGH WIND WARNING. SINCE
GUSTNADOES ARE NOT TORNADOES...A TORNADO WARNING WILL NOT BE ISSUED
FOR THESE RELATIVELY WEAK CIRCULATIONS.

&&

LAT...LON 4071 8965 4072 9044 4115 9044 4115 8987
      4123 8986 4124 8964

GEELHART
Local storm report, Sep 21, 1:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
116 PM CDT WED SEP 21 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     HENDERSON               41.02N 90.35W
09/21/2016                   KNOX               IL   TRAINED SPOTTER

            TREES DOWN...1 FOOT DIAMETER AND ESTIMATED GUSTS TO 60
            MPH WITH SHINGLES OFF ROOF. NO RAIN AT TIME...WAS WITH
            STORM OVERFLOW PASSAGE FROM STORM TO NORTH.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 12:34 PM CDTSpecial Weather StatementILXKnox, Peoria, Stark86 min
Sep 21, 1:40 PM CDTSpecial Weather StatementILXPeoria35 min
Sep 21, 2:23 PM CDTSpecial Weather StatementILXFulton, McLean, Mason, Tazewell52 min
Sep 21, 3:25 PM CDTSpecial Weather StatementILXCass, DeWitt, Logan, Macon, Mason, Menard and 1 more80 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.